|Year : 2019 | Volume
| Issue : 6 | Page : 238-240
Scanning electron microscopy of erlotinib-induced hair changes: Pili torti et canaliculi
Hiram Larangeira de Almeida1, Débora Sarzi Sartori1, Renan Pinheiro Deves2, Otávio Martins Cruz2
1 Post-Graduation Program in Health, Catholic University of Pelotas; Dermatology League, Federal University of Pelotas, Brazil
2 Dermatology League, Federal University of Pelotas, Brazil
|Date of Web Publication||14-Jan-2020|
Prof. Hiram Larangeira de Almeida
Duque de Caxias, 250, Pelotas
Source of Support: None, Conflict of Interest: None
| Abstract|| |
The cutaneous toxicity of the epidermal growth factor receptor inhibitors, such as erlotinib, is associated with a wide range of manifestations, such as papulopustular eruptions, xerosis, paronychia, and changes in the growth pattern of hair and nails. Hair manifestations are seen in 10%–20% of the patients. A female patient taking erlotinib for lung cancer for 8 months noticed that her scalp hair became rough on palpation and that her eyelashes were elongated. Some scalp hairs were cut and proximal and distal portions were examined in natura with scanning electron microscopy. Torsions and important grooving were seen in the proximal portions, but not in distal hair portions. Erlotinib-induced hair changes are pili torti et canaliculi.
Keywords: Erlotinib, pili torti et canaliculi, scanning electron microscopy, side effects
|How to cite this article:|
de Almeida HL, Sartori DS, Deves RP, Cruz OM. Scanning electron microscopy of erlotinib-induced hair changes: Pili torti et canaliculi. Int J Trichol 2019;11:238-40
|How to cite this URL:|
de Almeida HL, Sartori DS, Deves RP, Cruz OM. Scanning electron microscopy of erlotinib-induced hair changes: Pili torti et canaliculi. Int J Trichol [serial online] 2019 [cited 2022 Sep 27];11:238-40. Available from: https://www.ijtrichology.com/text.asp?2019/11/6/238/275962
| Introduction|| |
Small-molecule inhibitors of epidermal growth factor receptor (EGFR), such as erlotinib, have been used in the treatment of solid tumors, including non-small cell lung cancer and in the treatment of advanced nonoperable pancreatic carcinoma.
The therapeutic aim of erlotinib is the inhibition of EGFR, which is overexpressed in some tumors and plays an important role in the signaling pathways, being involved in the proliferation of malignant cells, migration, adhesion, in the induction of angiogenesis, and in apoptosis inhibition.,
Erlotinib is well tolerated, but shows some adverse effects, such as diarrhea and cutaneous eruptions. Erlotinib also acts by inhibiting the expression of EGFR in healthy tissues, for example, in the basal and suprabasal epidermal layers, sebaceous glands, and the outer root sheath of hair follicles.
The cutaneous toxicity of the EGFR inhibitors, such as erlotinib, is associated with a wide range of manifestations, such as papulopustular eruptions, xerosis, paronychia, and changes in the growth pattern of hair and nails, resulting in significant impact on life quality. Hair manifestations are seen in 10%–20% of the patients., Other EGFR inhibitors, such as gefitinib, have a similar side effect profile.
| Case Report|| |
We examined a 60-year-old female patient, with lung carcinoma, taking erlotinib for 8 months. She noticed that her eyelashes became elongated, thicker, and lost its natural curvature [Figure 1]. She noticed also that the emerging proximal hair became rough on palpation, but not the distal portion. She had some paronychia and an acneiform eruption on her trunk and arms. Some scalp hairs were carefully cut, in order to avoid artifacts, and the proximal and distal portions were examined in natura with scanning electron microscopy.
Scanning electron microscopy of the proximal scalp hair portion showed important grooving, associated in some hairs with torsion [Figure 2]a; some angulation of the hair shafts was also observed [Figure 2]b. Single [Figure 2]c and double grooving were seen [Figure 2]d. The distal portion of the same examined hairs, which were not yet clinically affected, showed only some weathering signs, with light irregularity of the cuticula [Figure 2]e, without grooving or torsion.
|Figure 2: Scanning electron microscopy. (a) Proximal scalp hair with torsion and grooving (arrows) (×150). (b) Proximal scalp hair with important grooving (arrows) (×330). (c) Detail of a grooving in the proximal portion of scalp hair (arrows) (×1600). (d) Double grooving in the proximal scalp hair portion (arrows) (×220). (e) Unaffected distal portion of scalp hair showing only light weathering changes (×550)|
Click here to view
| Discussion|| |
Similar erlotinib-induced hair changes with elongated and thicker eyelashes were already reported; some other cases were described as hair shaft textural changes,,, androgenetic-like frontal alopecia, and eyelashes trichomegaly.
These ultrastructural findings document the hair changes induced by antiepidermal growth factor treatment, which are in some extent similar to those found in some genetic conditions belonging to the uncombable hair spectrum.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Steins M, Thomas M, Geißler M. Erlotinib. Recent Results Cancer Res 2018;211:1-7.
Rosell R, Moran T, Queralt C, Porta R, Cardenal F, Camps C, et al
. Screening for epidermal growth factor receptor mutations in lung cancer. N Engl J Med 2009;361:958-67.
Gridelli C, Maione P, Bareschino MA, Schettino C, Sacco PC, Ambrosio R, et al
. Erlotinib in the treatment of non-small cell lung cancer: Current status and future developments. Anticancer Res 2010;30:1301-10.
Fox LP. Nail toxicity associated with epidermal growth factor receptor inhibitor therapy. J Am Acad Dermatol 2007;56:460-5.
Kudo K, Fujiwara K, Tsushima M, Mizuta M, Matsuo K, Yonei T, et al
. Toxicity manifesting as cosmetic hair alterations during erlotinib treatment. Acta Oncol 2011;50:146-8.
Saraswat N, Sood A, Kumar D, Verma R, Sushil K. Clinical profile of cutaneous adverse effects of epidermal growth factor receptor inhibitors: A prospective observational study of 76 cases. Indian Dermatol Online J 2019;10:251-5.
] [Full text]
Santiago F, Gonçalo M, Reis JP, Figueiredo A. Adverse cutaneous reactions to epidermal growth factor receptor inhibitors: A study of 14 patients. An Bras Dermatol 2011;86:483-90.
Zheng H, Zhang H, Zhang T, Wang Q, Hu F, Li B. Trichomegaly and scalp hair changes following treatment with Erlotinib in pulmonary adenocarcinoma patients: A case report and literature review. Exp Ther Med 2016;12:1287-92.
Becker A, van Wijk A, Smit EF, Postmus PE. Side-effects of long-term administration of Erlotinib in patients with non-small cell lung cancer. J Thorac Oncol 2010;5:1477-80.
de Almeida HL Jr., da Cunha Filho RR, de Castro LA, Rocha NM, Abrantes V. Microscopic aspects of pili canaliculi. J Eur Acad Dermatol Venereol 2007;21:139-40.
[Figure 1], [Figure 2]